Alfenta (Alfentanil) Overdose

Alfenta Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576

A strong, prescription opioid Alfenta is intended to be used only in professional medical, clinical and hospital settings. Alfenta is a rapid-acting opioid medication used as an anesthetic and pain reliever. Alfenta’s generic active ingredient is alfentanil. This medication isn’t just a controlled substance, which is the case with all opioids, but it’s also only meant to be administered intravenously or through an epidural by a trained medical professional. When someone is administered Alfenta during a surgery or procedure, or to relieve pain following a surgery, their vitals have to be carefully monitored. For Alfenta to be given safely, there needs to be equipment and medical professionals to monitor the person’s breathing, heart rate and blood pressure.

Like other opioids, Alfenta binds to receptors throughout the central nervous system. When this happens, a flood of certain neurotransmitters like dopamine goes into the brain. Some people given Alfenta may experience a euphoric rush or high as a result of these effects. This is the case with all opioids, and this is why these drugs are so addictive. When opioids are administered in a medical environment, are prescribed to treat pain or are misused, they trigger a pleasure and reward response in the brain. That response is how addiction develops as well as physical dependence. Fentanyl analogs and derivatives like Alfenta are among some of the most dangerous opioids when they’re diverted from medical use and misused recreationally. These drugs are much stronger than prescription narcotics typically prescribed for pain. Another fentanyl derivative is carfentanil, which is a synthetic opioid produced from morphine. Carfentanil is estimated to be 100 times more potent even than the already highly dangerous fentanyl.

Alfenta (Alfentanil) Overdose

When the opioid receptors are activated by Alfenta, not only do some people experience a feeling of being high or a pleasant sense of relaxation. When these receptors are activated, it also slows the essential functions controlled by the central nervous system. The functions directed by the central nervous system include heart rate, blood pressure and breathing. It’s not only possible to overdose on Alfenta, but the risk is high. Fentanyl contributes to more opioid deaths than prescription narcotic drugs, and as has been touched on, Alfenta is a derivative of that. Alfenta isn’t as potent as fentanyl, but it’s close. An Alfenta overdose occurs when breathing slows to a dangerous level or stops altogether. When someone stops breathing, even for a short period, the brain doesn’t have the oxygen it needs. This can lead to severe brain damage or death. There are certain risk factors for an overdose of Alfenta or any opioid. Some of these overdose risk factors include:

  • Using Alfenta or opioids with alcohol
  • Combining Alfenta with other prescription CNS depressants, such as benzodiazepines or sleep aids
  • Using Alfenta outside of medical instruction and supervision
  • Having a tolerance to opioids so that you use higher doses to get the same effects
  • Going through opioid detox and then recurrence of use (the person’s tolerance is then lower than it was before detox, but they may not account for that and then use the same amount of drugs they did before)
  • Using other opioids with Alfenta
  • Taking multiple doses of Alfenta in a short window of time

There are certain signs of an Alfenta overdose that can be watched for. These signs of an overdose aren’t exclusive just to Alfenta. These are the signs of overdose with any opioid, and they can include the following:

  • Tiny pinpoint pupils
  • Nonresponsive
  • Bluish lips and fingernails
  • Slow heartbeat
  • Slow, irregular or stopped breathing
  • Confusion
  • Coordination problems
  • Pale face
  • Choking, snoring or gurgling sounds
  • Extreme drowsiness or nodding off
  • Limp body

Not all of these symptoms might be present if someone is overdosing on an opioid like Alfenta, but even if just one occurs, it’s important to seek emergency medical care. The faster emergency care can arrive, the better the chances the person will survive. If someone is suspected to be overdosing on an opioid like Alfenta, there are certain medications they can be given that reverse the drug effects. Naloxone is a generic drug that is an opioid antagonist. When it’s administered to someone believed to be overdosing, it knocks the drugs out of the receptors they’re occupying and reverses their effects. However, naloxone doesn’t replace the need for emergency medical care. Even if naloxone is on hand and administered and the person wakes up, they still need emergency care.

When you’re facing addiction, whether in your own life or the life of your loved one, it can feel like something you can’t escape. Recovery is possible, however, if you have the right treatment. Reach out to us to learn more.

Alfenta (Alfentanil) Overdose
How Would You Rate This Page?